Geometriae Dedicata

, Volume 161, Issue 1, pp 129–155 | Cite as

The analytic continuation of hyperbolic space

  • Yunhi Cho
  • Hyuk Kim
Original Paper


We define and study an extended hyperbolic space which contains the hyperbolic space and de Sitter space as subspaces and which is obtained as an analytic continuation of the hyperbolic space. The construction of the extended space gives rise to a complex valued geometry consistent with both the hyperbolic and de Sitter space. Such a construction inspires a new concrete insight for the study of the hyperbolic geometry and Lorentzian geometry as a unified object. We also discuss the advantages of this new geometric model as well as some of its applications.


Hyperbolic space Analytic continuation Complex volume 

Mathematics Subject Classification (2000)

51M10 51M15 51M25 53B30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alekseevskij D.V., Vinberg E.B., Solodovnikov A.S.: Geometry of Space of Constant Curvature, Encycl. Math. Sc., Geometry II. Springer, Berlin, Heidelberg, New York, NY (1993)Google Scholar
  2. 2.
    Böhm B., Im Hof H.C.: Flächeninhalt verallgemeinerter hyperbolischer dreiecke. Geometriae Dedicata 42, 223–233 (1992)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cho, Y.: An elementary proof of Sforza-Santaló relation for spherical and hyperbolic polyhedra. Preprint at
  4. 4.
    Cho Y.: Trigonometry in extended hyperbolic space and extended de Sitter space. Bull. Korean Math. Soc. 46(6), 1099–1133 (2009)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Cho Y., Kim H.: Volume of C 1,α-boundary domain in extended hyperbolic space. J. Korean Math. Soc. 43(6), 1143–1158 (2006)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Dzan J.J.: Gauss-Bonnet formula for general Lorentzian surfaces. Geometriae Dedicata 15, 215–231 (1984)MathSciNetMATHGoogle Scholar
  7. 7.
    Gaydalovich V., Sokolov D.: Convex polyhedra with an indefinite metric. Mosc. Univ. Math. Bull. 41, 1–9 (1986)Google Scholar
  8. 8.
    Jo K., Kim H.: Invariant maesure and the Euler characteristic of projectively flat manifolds. J. Korean Math. Soc. 40(1), 109–128 (2003)MathSciNetMATHGoogle Scholar
  9. 9.
    Kellerhals R.: On the volume of hyperbolic polyhedra. Math. Ann. 285, 541–569 (1989)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Kulkarni R.S.: Proper actions and pseudo-Riemannian space forms. Adv. Math. 40, 10–51 (1981)MATHCrossRefGoogle Scholar
  11. 11.
    Milnor, J.: The Schläfli Differential Equality, Collected Papers, vol. 1, Publish or Perish, Houston, Texas (1994)Google Scholar
  12. 12.
    Murakami J., Ushijima A.: A volume formula for hyperbolic tetrahedra in terms of edge lengths. J. Geom. 83(1–2), 153–163 (2005)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Murakami J., Yano M.: On the volume of a hyperbolic and spherical tetrahedron. Comm. Anal. Geom. 13(2), 379–400 (2005)MathSciNetMATHGoogle Scholar
  14. 14.
    O’Neill B.: Semi-Riemannian Geometry. Academic Press, New york, NY, London, Paris (1983)MATHGoogle Scholar
  15. 15.
    Ratcliffe, J.G.: Foundations of Hyperbolic Manifolds, Graduate Texts in Mathematics, vol. 149. Springer, New York, NY, Berlin, Heidelberg (1994)Google Scholar
  16. 16.
    Santaló L.: Integral Geometry and Geometric Probability, Encyclopedia of Mathematics and Its Applications, vol. 1. Addison-Wesley, Reading, MA (1976)Google Scholar
  17. 17.
    Schlenker J.M.: Métriques sur les polyèdres hyperboliques convexes. J. Diff. Geom. 48, 323–405 (1998)MathSciNetMATHGoogle Scholar
  18. 18.
    Sforza G.: Spazi metrico-proiettivi. Ricerche di Estensionimetria differenziale Serie III VIII, 3–66 (1906)Google Scholar
  19. 19.
    Suárez-Peiró E.: A Schläfli differential formula for simplices in semi-Riemannian hyperquadrics, Gauss-Bonnet formulas for simplices in the de Sitter sphere and the dual volume of a hyperbolic simplex. Pac. J. Math. 194, 229–255 (2000)MATHCrossRefGoogle Scholar
  20. 21.
    Ushijima, A.: A volume formula for generalized hyperbolic tetradedra. Non-Euclidean geometries, 249–265, Math. Appl. (N. Y.), 581, Springer, New York, NY (2006)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of SeoulSeoulKorea
  2. 2.Department of MathematicsSeoul National UniversitySeoulKorea

Personalised recommendations